Texas, 2022Drought in Texas, December 1 to 31, 2022
December 1 to 31, 2022 · NWS AMA · 17 events in 17 counties and zones
Much of the Oklahoma and Texas Panhandles remained dry throughout the year. During December a wide range of drought conditions occurred across the combined Panhandles, from Exceptional Drought (D4) to Moderate Drought (D1).
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of the Oklahoma and Texas Panhandles remained dry throughout the year. During December a wide range of drought conditions occurred across the combined Panhandles, from Exceptional Drought (D4) to Moderate Drought (D1). Soils remained low to very low on soil moisture. Drought conditions affected pastures, which forced ranchers to sell upwards of 35% more cattle during the year compared to previous years. More than 70% of the cotton production across the Texas Panhandle and Southern Plains failed due to the drought. This was one of the worst production seasons since the 1950’s. One of the hardest hit areas was central to eastern portions of the Oklahoma Panhandle into the far north central Texas Panhandle. Some parts of this area received less than 10 inches of rainfall for the entire year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 30, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1033 PM CST Wed Nov 30 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Thursday night)
Issued at 245 PM CST Wed Nov 30 2022
A cool Fall day will continue today for the Texas and Oklahoma
Panhandles. Southwesterly surface winds will increase on Thursday
and will aid in warming temperatures back up into the 50s. Dry
conditions will persist through Thursday night.
Visible satellite depicts a layer of high clouds moving northeast
across the southern TX Panhandle early this afternoon. This is
occurring as a surface high pressure continues to move away from
the CWA. As the clouds continue to move north, areas underneath
this cloud cover will likely struggle to warm up too much higher,
so areas further south likely will not warm up as much as areas
further north.
Deterministic guidance depicts a LLJ will form over portions of
the northern Panhandles tonight. The H850 LLJ will increase
through around 12z before moving off to the northeast. With H850
winds forecast to increase up to 50 kts in the eastern OK
Panhandle, some gusty winds up to 35 to 40 mph are possible
overnight. The breezier winds out of the southwest will usher in
some WAA to the region and H850 temperatures will increase to near
10 C in the western Panhandles on Thursday. With slightly cooler
H850 temperatures further east, a 10 to 15 degree temperature
gradient may form from west to east over the CWA on Thursday. The
LLJ ramps up again on Thursday night and H850 winds will again
increase up to 50 kts which will lead to another breezy night.
Muscha
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 245 PM CST Wed Nov 30 2022
A west to southwest flow aloft will prevail across the Panhandles
Friday through early next week. A quickly-moving vigorous upper
level short wave trough will move east across the northern and
central High Plains on Friday. The Panhandles will be on the south
side of this wave. This will cause our winds to pick up into the 30
to 40 mph range with gusts to around 55 mph (mainly on the Caprock)
from the southwest as the upper level jet moves across the
Panhandles. Our surface pressure gradient will also tighten as the
surface low intensifies over the Central Plains. A wind highlight
may be needed for places generally on the Caprock for Friday.
A cold front will then push south across the Panhandles during the
afternoon and evening hours on Friday.
A few showers will be possible Saturday afternoon and Saturday night
mainly across the south as a couple of short wave troughs move
across. Low level moisture and warm advection will also combine to
help bring the showers to the area.
The forecast will remain dry beyond Saturday night. Highs on Friday
are expected to be mainly in the 70's. Highs cool back on Saturday
behind the front and then temperatures will warm back up into the
60's for Sunday and Monday and then back down to the 50's for
Tuesday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Wed Nov 30 2022
VFR conditions expected through the period at all TAF sites.
Primary concern is the potential for low level wind shear,
principally at GUY tonight, as a low level jet increases in speed
over the area. Expect around 30 knots of shear in the surface to
1500 foot layer there, enough for a mention in the TAFs. While
some shear is expected at DHT/AMA, they remain below the level
needed for a mention. After sunrise, winds aloft are brought to
the surface, with winds out of the south-southwest gusting to
around 30 knots at all sites. Low level wind shear may return near
the end of the TAF period.
Ferguson
&&
.FIRE WEATHER...
Elevated to critical fire weather conditions will be possible on
Friday mainly across the Oklahoma Panhandle and the western and
central Texas Panhandle. Relative humidity values will get down to
15 to 20 percent and southwest winds will be up in the 30 to 40 mph
range with gusts to around 55.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 26 55 40 69 / 0 0 0 0
Beaver OK 27 58 40 72 / 0 0 0 0
Boise City OK 28 60 38 68 / 0 0 0 0
Borger TX 29 58 43 73 / 0 0 0 0
Boys Ranch TX 26 60 39 71 / 0 0 0 0
Canyon TX 26 55 38 70 / 0 0 0 0
Clarendon TX 27 53 38 72 / 0 0 0 0
Dalhart TX 24 58 37 68 / 0 0 0 0
Guymon OK 29 59 41 71 / 0 0 0 0
Hereford TX 27 57 39 71 / 0 0 0 0
Lipscomb TX 27 53 39 74 / 0 0 0 0
Pampa TX 27 54 41 72 / 0 0 0 0
Shamrock TX 26 50 36 74 / 0 0 0 0
Wellington TX 27 51 36 74 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...05
LONG TERM....15
AVIATION...77
Hazardous weather outlook, Nov 30, 2:56 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
256 PM CST Wed Nov 30 2022
OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
256 PM CST Wed Nov 30 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated to critical fire weather conditions may be possible
across the western and central Panhandles Friday afternoon.
Strong southwest winds will be possible across the western and
central Panhandles on Friday which may require a wind highlight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Friday afternoon.
Drought, Dallam
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
With very little precipitation received during the month of December, Dallam county started and ended the month in Severe Drought (D2) in the north central and southeast corner. The majority started and ended in Extreme Drought (D3), while a portion of the county in the far west started and ended in Exceptional Drought (D4) conditions. The county ended the month around 0.5 below the monthly normal, continuing the 4 to 9 deficit year to date.
Drought, Sherman
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County ended the month of December 0.5 to 1.0 below the monthly normal. Areas of Severe Drought (D2) in the southwest corner, Extreme Drought (D3) across central portions, and Exceptional Drought (D4) in the northeast remained in place at the end of the month. The county remained in a 6 to 10 deficit year to date.
Drought, Hansford
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County started and ended the month of December with Exceptional Drought (D4) in the northwest and Extreme Drought (D3) in the southeast. The county received 0.5 to 1.0 below the monthly normal over the course of December. A 6 to 10 deficit year to date grew ever so slightly.
Drought, Ochiltree
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Ochilltree County started and ended the month of December with the southeast corner in Severe Drought (D2), while the rest of the county was in Extreme Drought (D3). The county received 0.5 to 1.0 below the monthly normal for precipitation over the course of December. Drought conditions remained with a year-to-date rainfall total growing ever so slightly. The county ended the year with a 7 to 11 deficit year to date.
Drought, Lipscomb
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Lipscomb County started and ended the month of December with Extreme Drought (D3) conditions across the north and Severe Drought (D2) conditions across the south. The county received 0.5 to 1.0 below the monthly normal. Lipscomb also ended the month with a 7 to 11 deficit year to date.
Drought, Hartley
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Hartley County started and ended the month of December with Extreme Drought (D3) conditions in the northwest corner of the county, while the rest of the county was in Severe Drought (D2). The county ended the month 0.5 to 1.0 below normal for rainfall. Year-to-date this added up to a 5 to 11 deficit.
Drought, Moore
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The majority of the county started and ended the month with Severe Drought (D2) conditions, while the northeast corner started and ended the month with Extreme Drought (D3) conditions. The county received 5% to 40% of normal precipitation for the month. A 4.5 to 9 deficit year date continued for the county.
Drought, Hutchinson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started and ended the month of December with the north to northeastern third to half in Extreme Drought (D3) conditions. The rest of the county started and ended the month in Severe Drought (D2) conditions. Not much precipitation fell during the month and Hutchinson County continued to have a 4 to 9 deficit year to date.
Drought, Roberts
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started and ended the month with Extreme Drought (D3) conditions in the northwest corner of the county. The majority of the county was in Severe Drought (D2) conditions with a small area of Moderate Drought (D1) in the far southeast corner. The county received below normal precipitation for the month. With a monthly normal below an inch for precipitation. This did not worsen the overall drought and did nothing to help it. The county remained in a 4 to 9 deficit year to date.
Drought, Hemphill
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
The majority of Hemphill County started and ended the month of December with Moderate Drought (D1) conditions. The exception was an area along the norther that was in Severe Drought (D2) along with a small area in the southeast that was in D2 as well. Precipitation during the month was below normal. However the monthly normal is less than an inch. Drought conditions remained the same through the month of December with a continuing deficit of 2 to 6 year to date.
Drought, Oldham
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
With below normal precipitation for the month of December drought conditions stayed unchanged through the month of December. Central to southwestern portions stayed in Moderate Drought (D1) while areas to the north and east stayed in Severe Drought (D2). The county remained in a 2 to 7 rainfall deficit year to date.
Drought, Potter
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
With below normal precipitation for the month of December, drought conditions stayed unchanged through the end of the month. The majority of the county started and ended the month of December in Severe Drought (D2) conditions. The one exception was the far southeast corner that stayed in Moderate Drought (D1). The county remained in a yea-to-date deficit of 4 to 8.
Drought, Carson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The majority of the county received below normal precipitation for the month of December. Normal precipitation is less than an inch and drought conditions stayed unchanged through the month. The northern third to half of the county started and ended the month in Severe Drought (D2) conditions. While the southern portion remained in Moderate Drought (D2) conditions.
Drought, Gray
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County kept a small area in the northwest corner of the county in Severe Drought (D2) through the month of December. The rest of the county remained in Moderate Drought (D1). The county kept a year-to-date rainfall deficit of 2 to 5 .
Drought, Deaf Smith
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County remained dry through the month of December hanging on to Extreme Drought (D3) condition across the south with Moderate (D1) to Severe (D2) drought conditions elsewhere. The county remained in a 4 to 10 rainfall deficit year to date.
Drought, Randall County
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County remained dry through the month with Severe (D2) to Extreme (D3) drought conditions in the western half and Moderate Drought (D1) conditions to the east. The County remained in 4 to 10 rainfall deficit year to date.
Drought, Collingsworth
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County remained dry through the month of December with the majority of the county in Severe (D2) to Extreme (D3) drought conditions. The exception was the northwest corner of the county that remain in Moderate (D1) drought conditions. The county remained in a 6 to 12 rainfall deficit year to date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071616, 1071617, 1071619, 1071620, 1071622, 1071623, 1071624, 1071625, 1071626, 1071627, 1071628, 1071629, 1071630, 1071631, 1071632, 1071634, 1071635.